Missouri, 2008

Hail and Lightning Strike in Missouri, March 17 to 18, 2008

March 17 to 18, 2008 · NWS SGF · 4 events in 4 counties and zones

Marginally severe thunderstorms, mainly producing hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Marginally severe thunderstorms, mainly producing hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 17, 2:15 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 17, 2:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 AM CDT MON MAR 17 2008

.DISCUSSION...

A VERY ACTIVE 48 HOURS OR SO IS ON TAP FOR THE MISSOURI OZARKS.
THE LATEST DATA CONTINUES TO SUPPORT VERY HEAVY RAINFALL WITH
FLOODING ALMOST A SURE BET AT LEAST OVER PORTIONS OF THE OZARKS.
THERE ALSO CONTINUES TO BE A THREAT FOR SEVERE THUNDERSTORMS...
WITH THE SEVERE POTENTIAL HIGHLY DEPENDENT ON A FEW KEY FACTORS.

CURRENTLY...UPPER LEVEL LOW PRESSURE CONTINUES TO DIG SOUTH ACROSS
ARIZONA. MEANWHILE...A LOW LEVEL JET CONTINUES TO STRENGTHEN
ACROSS THE SOUTHERN PLAINS WITH AREA PROFILERS ALREADY INDICATING
A SLIGHT VEERING OF THIS FEATURE. AT THE SURFACE...LOW PRESSURE IS
DEEPENING ACROSS WESTERN TEXAS WITH A WARM FRONT BEGINNING TO
DEVELOP NORTHEAST FROM THE LOW AND EXTENDING ACROSS OKLAHOMA INTO
CENTRAL MISSOURI. SOUTH OF THE DEVELOPING FRONT...GULF MOISTURE IS
SURGING NORTHWEST WITH 60 DEGREE SURFACE DEW POINTS NOW MAKING IT
INTO WESTERN NORTH TEXAS.

THIS MORNING...EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO
DEVELOP WEST OF HIGHWAY 65 AND NORTH OF HIGHWAY 60 AS THE LOW
LEVEL JET CONTINUES TO VEER OVER THE REGION. MID LEVEL LAPSE RATES
AND SPEED SHEAR WILL SUPPORT AT LEAST A MARGINAL HAIL THREAT. BY
THIS AFTERNOON...THE LOW LEVEL JET WILL START TO WEAKEN AND SHIFT
EAST. THE MAIN THREAT FOR SHOWERS AND THUNDERSTORMS IS THEREFORE
EXPECTED TO SHIFT TO ALONG THAT DEVELOPING WARM FRONT ACROSS
SOUTHEAST KANSAS AND CENTRAL MISSOURI. NOT LOOKING AT MUCH OF A
SEVERE THREAT THIS AFTERNOON...ALTHOUGH AN ISOLATED HAILER CANNOT
BE DISCOUNTED. WENT ON THE HIGH SIDE OF MOS GUIDANCE FOR
TEMPERATURES GIVEN THE MAGNITUDE OF WARM ADVECTION EXPECTED AND AT
LEAST THE POTENTIAL FOR A FEW BREAKS IN THE CLOUDS...ESPECIALLY
SOUTH OF THE INTERSTATE. LAST BUT NOT LEAST...WINDS WILL BE A
CONCERN TODAY. BRISK AND GUSTY SOUTH TO SOUTHEAST WINDS WILL
PERSIST FOR MUCH OF THE DAY. WILL NEED TO WATCH THE AMOUNT OF
MIXING CLOSELY AS A SLIGHTLY HIGHER MIXING HEIGHT COULD SUPPORT
WIND GUSTS APPROACHING ADVISORY CRITERIA.

THINGS REALLY START TO GET INTERESTING TONIGHT. THAT UPPER LEVEL
LOW WILL FINALLY START TO MAKE THE TURN EAST...PUTTING THE REGION
IN A STRONGLY DIFFLUENT FLOW ALOFT. AS THIS OCCURS...A STRONG
SOUTHERLY LOW LEVEL JET WILL DEVELOP AND NOSE INTO THE MISSOURI
OZARKS. THE LOW LEVEL JET WILL INTERSECT THAT FRONTAL BOUNDARY AT
A FAIRLY GOOD ANGLE RESULTING IN STRONG LOW LEVEL ASCENT. BY LATE
TONIGHT...WE WILL ALSO START TO BE INFLUENCED BY AN AGEOSTROPHIC
RESPONSE TO A JET STREAK. THIS WILL RESULT IN DEEP UPWARD OMEGA
THROUGH THE ENTIRE ATMOSPHERIC COLUMN. BY THIS TIME...THE
ATMOSPHERE WILL BE PLENTY MOIST WITH PRECIPITABLE WATERS AROUND AN
INCH AND A HALF. THROW IN SOME INSTABILITY AND YOU HAVE GOT THE
INGREDIENTS FOR VERY HEAVY RAINFALL. UNFORTUNATELY...TONIGHT IS
JUST THE START.

IN ADDITION TO THE HEAVY RAINFALL...WE WILL HAVE TO CLOSELY
MONITOR THE THREAT FOR SEVERE THUNDERSTORMS. THAT SURFACE LOW WILL
BEGIN TO TRACK UP ALONG THE FRONT AS THAT UPPER LEVEL LOW TAKES
THE TURN EAST. LOW LEVEL MOISTURE TRAJECTORIES WILL FAVOR
CONTINUED MOISTURE ADVECTION TONIGHT WITH SURFACE DEW POINTS
SURGING INTO THE 50S AREAWIDE...WITH A FEW AREAS NEAR THE ARKANSAS
BORDER POSSIBLY APPROACHING 60. SHEAR WILL BE A NO BRAINER WITH 0
TO 6 KM BULK SHEAR VALUES IN THE 50 TO 70 KNOT RANGE. LOW LEVEL
SHEAR WILL ALSO BE IMPRESSIVE AS THAT LOW LEVEL JET GETS CRANKING
WITH 0 TO 1 KM BULK SHEAR VALUES IN THE 30 TO 40 KNOT RANGE.
NEEDLESS TO SAY...THE SHEAR WILL SUPPORT STORM ROTATION.

THE TWO BIG QUESTION MARKS REGARDING THE SEVERE POTENTIAL FOR
TONIGHT WILL BE THE AMOUNT OF INSTABILITY AVAILABLE AND WHETHER OR
NOT STORMS WILL BE SURFACE BASED. STORMS FROM THIS MORNING INTO
EARLY THIS EVENING WILL UNDOUBTEDLY BE ELEVATED. HOWEVER...
INCREASING LOW LEVEL MOISTURE WILL SUPPORT SOURCE PARCELS MUCH
CLOSER TO THE SURFACE LATE THIS EVENING AND OVERNIGHT. FORECAST
SOUNDINGS INDICATE SOURCE PARCELS ACROSS SOUTH CENTRAL MISSOURI
AROUND 900 MB...WHICH IS A LITTLE TOO CLOSE FOR COMFORT TO RULE
OUT TORNADO POTENTIAL. WHETHER SURFACE BASED OR NOT...INSTABILITY
LOOKS FAIRLY MARGINAL WITH MUCAPES ON THE ORDER OF 400 TO 800
J/KG. IF MORE INSTABILITY CAN BE REALIZED AND ESPECIALLY IF STORMS
CAN BECOME SURFACE BASED...THE TORNADO THREAT WOULD INCREASE.
WOULD ALSO EXPECT A STRAIGHT LINE WIND THREAT GIVEN STRONG
MOMENTUMS JUST OFF THE DECK...ESPECIALLY WITH ANY LINE SEGMENTS.
A LARGE HAIL THREAT DOES ALSO EXIST...ESPECIALLY WITH ANY
SUPERCELLS THAT CAN GET ESTABLISHED. INTERESTED PARTIES SHOULD
CLOSELY MONITOR THIS CONDITIONAL SEVERE WEATHER THREAT THROUGHOUT
THE DAY AND INTO TONIGHT.

THAT FRONT WILL START TO MAKE SLOW PROGRESS SOUTHEAST STARTING
LATE TONIGHT AS THAT SURFACE LOW EXITS THE AREA. THE FRONT WILL
ONLY CRAWL TO THE SOUTHEAST AS SEVERAL UPPER LEVEL AND SURFACE
WAVES MOVE NORTHEAST ACROSS THE REGION. AM STILL PREFERRING THE
SLIGHTLY FASTER WRF/ECMWF AS BOTH OF THESE MODELS ARE HANDLING THE
UPPER LEVEL ENERGY BETTER WITH RESPECT TO THE LONG WAVE PATTERN.
THEREFORE EXPECT THE HEAVY RAIN THREAT TO START EXITING SOUTH
CENTRAL MISSOURI LATE TUESDAY NIGHT. WITH MANY OF THE ABOVE
MENTIONED INGREDIENTS REMAINING IN PLACE FOR HEAVY RAINFALL...WE
ARE SETTING OURSELVES UP FOR A SERIOUS FLOODING SITUATION ACROSS
PORTIONS OF THE MISSOURI OZARKS. WILL OBVIOUSLY BE CONTINUING THE
FLASH FLOOD WATCH. WE WILL ALSO STILL NEED TO WATCH SOUTH CENTRAL
MISSOURI FOR STRONG TO SEVERE STORM POTENTIAL ON TUESDAY AS THEY
WILL STILL BE IN THE WARM SECTOR FOR AT LEAST A PORTION OF THE
DAY.

THE UPPER LEVEL FLOW WILL TRANSITION FROM NORTHWESTERLY TO MORE
WESTERLY TOWARDS THE END OF THE WORK WEEK. EMBEDDED UPPER LEVEL
RIPPLES IN THE FLOW WILL ONLY PROVIDE A MARGINAL CHANCE FOR
PRECIPITATION AT BEST. THE BETTER CHANCE FOR PRECIPITATION STILL
APPEARS TO BE NEXT WEEKEND AS THE HEMISPHERIC PATTERN WILL SUPPORT
BETTER DIGGING OF ENERGY ACROSS THE CENTRAL UNITED STATES. SHOULD
SEE A WARMING TREND LATE THIS WORK WEEK WITH AT LEAST SLIGHTLY
COOLER TEMPERATURES NEXT WEEKEND.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...PRIMARY CONCERN FOR THE NEXT FEW HOURS
IS LOW LEVEL WIND SHEAR WITH STRENGTHENING LOW LEVEL JET AND
DEVELOPMENT OF SCT SHRA/TSRA ACROSS THE REGION AFTER 10Z. WITH
PERSISTENT SOUTHEAST FLOW...CIG RESTRICTIONS WILL BE TOUGH TO COME
BY OUTSIDE OF CONVECTIVE DEVELOPMENT. HAVE TEMPO FOR CONVECTION AND
MVFR VIS/CIG AT BOTH TAF SITES AFTER 12Z. CURRENT INDICATIONS ARE
THAT CONVECTION SHOULD BE CLOSE TO THE TAF SITES AROUND MIDDAY...
BUT LIKELY LIFTING JUST TO THE NORTH AND HAVE BACKED OFF MENTION
OF PRECIP THROUGH THE AFTERNOON. SOUTHEAST WINDS WILL BE RATHER
GUSTY DURING THE DAY MONDAY. CONDITIONS WILL RAPIDLY DETERIORATE
MONDAY EVENING AS STRONG LIFT SPREADS OVER THE REGION. HAVE
INTRODUCED MVFR VIS/CIG ALONG WITH THUNDER...WITH IFR NOT TOO FAR
OFF AS WINDS VEER TO A MORE SOUTHERLY OR SOUTHWESTERLY DIRECTION
AS A COLD FRONT APPROACHES. PROLONGED IFR APPEARS LIKELY FOR
SEVERAL HOURS JUST BEYOND THE VALID TAF PERIOD.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
     EVENING FOR MOZ055>058-066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
     EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 17, 4:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 AM CDT MON MAR 17 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
559 AM CDT MON MAR 17 2008

...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NON THUNDERSTORM WIND GUSTS GREATER THAN 30 MPH CAN BE
  EXPECTED TODAY ACROSS MUCH OF THE MISSOURI OZARKS AND EXTREME
  SOUTHEAST KANSAS.

  SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THIS
  MORNING MAINLY NORTH OF HIGHWAY 60 AND WEST OF HIGHWAY 65.
  HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THE
  STRONGER STORMS.

  OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
  EARLY THIS EVENING FROM SOUTHEAST KANSAS ACROSS CENTRAL
  MISSOURI. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY
  HEAVY RAINFALL AND FLASH FLOODING. HAIL TO THE SIZE OF PENNIES
  WILL ALSO BE POSSIBLE.

  THUNDERSTORMS WILL CONTINUE OVERNIGHT ALONG AND BEHIND A
  SURFACE FRONT WHICH WILL SLOWLY SAG SOUTHEAST TO NEAR THE
  INTERSTATE 44 CORRIDOR BY DAYBREAK. HAIL TO THE SIZE OF
  QUARTERS...WIND GUSTS TO 60 MPH AS WELL AS TORRENTIAL RAINFALL
  AND FLOODING WILL BE THE MAIN THREATS WITH THESE STORMS.

  OTHER THUNDERSTORMS MAY DEVELOP ACROSS OKLAHOMA AND ARKANSAS
  AND SHIFT NORTHEAST INTO SOUTHERN MISSOURI FROM LATE THIS
  EVENING INTO THE OVERNIGHT HOURS. HAIL TO THE SIZE OF GOLF
  BALLS...WIND GUSTS TO 70 MPH AND HEAVY RAINFALL WILL BE
  POSSIBLE WITH THE STRONGEST STORMS. ISOLATED TORNADOES WILL
  ALSO BE POSSIBLE SOUTH OF A JOPLIN TO CONWAY IN LACLEDE
  COUNTY TO ROUND SPRING IN SHANNON COUNTY LINE.

  THE THREAT FOR TORNADOES WOULD INCREASE ACROSS SOUTHERN
  MISSOURI IF STORMS CAN BECOME SURFACE BASED AND GREATER
  INSTABILITY DEVELOPS ACROSS THE AREA. INTERESTED PARTIES SHOULD
  CLOSELY MONITOR THIS CONDITIONAL SEVERE WEATHER THREAT
  THROUGHOUT THE DAY AND INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE ACROSS
  MUCH OF THE MISSOURI OZARKS ON TUESDAY AND TUESDAY NIGHT AS
  THAT FRONT CONTINUES TO SLOWLY MOVE SOUTHEAST. WIDESPREAD
  FLOODING APPEARS LIKELY...ESPECIALLY ACROSS SOUTH CENTRAL
  MISSOURI. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH FOR
  THE LATEST DETAILS REGARDING THE INCREASING THREAT FOR
  SERIOUS FLOODING ACROSS PORTIONS OF THE OUTLOOK AREA.

  A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
  ACROSS SOUTH CENTRAL MISSOURI ON TUESDAY...ESPECIALLY IF THAT
  FRONT IS SLOWER TO MOVE OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AND
  OVERNIGHT...ESPECIALLY SOUTH OF A JOPLIN TO CONWAY IN LACLEDE
  COUNTY TO ROUND SPRING IN SHANNON COUNTY LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Mar 17, 4:53 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
553 AM CDT MON MAR 17 2008

KSZ097-101-MOZ088-171130-
CRAWFORD KS-CHEROKEE KS-JASPER MO-
553 AM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE...SOUTHEASTERN CRAWFORD AND
WESTERN JASPER COUNTIES UNTIL 630 AM CDT...

AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
OF COLUMBUS TO JOPLIN...MOVING NORTHEAST AT 40 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY

The radar

The Springfield radar (KSGF), 86 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 lightning. Local standard time, as filed.

Lightning, Laclede

When
March 17, 5:00 AM CST
Where
Laclede County, 3.35 mi WSW of Sleeper
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.740, -92.660

A lightning strike killed three cows.

Hail, Texas

When
March 17, 5:50 AM CST
Where
Texas County, 3.44 mi SW of Dent
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.500, -92.020

Nickel hail covered the ground.

Hail, Dent

When
March 17, 6:25 AM CST
Where
Dent County, 2.64 mi SE of Gano
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.690, -91.540

Hail covered the ground.

Hail, Douglas

When
March 18, 5:42 AM CST
Where
Douglas County, Squires
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -92.620

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85011, 85004, 85005, 90341.